girl on beach

Women’s Health Library

Our Health Library information does not replace the advice of a doctor. Please be advised that this information is made available to assist our patients to learn more about their health. Our providers may not see and/or treat all topics found herein.

Neuropathy caused by chemotherapy

Neuropathy (say "nurr-AW-puh-thee") from damaged nerves is a side effect of some chemotherapy medicines. It also may be called peripheral neuropathy.

People who are having chemotherapy may notice pain and loss of feeling in their fingers and toes. As the neuropathy gets worse, it moves into their hands and feet and up into their arms and legs.

Neuropathy may cause tingling, burning, numbness, or weakness in the hands or feet. Or it may feel like a sharp stabbing pain. It can cause problems with balance and difficulty walking. It may make the person more or less sensitive to heat and cold.

While getting chemotherapy, a person who has symptoms of neuropathy should tell his or her doctor right away. Sometimes the dosage of medicines used in chemotherapy can be lowered, or different medicines can be used. This may avoid further nerve damage.

After chemotherapy, symptoms of neuropathy often go away with time. It may take as much as a year or more. But some of the nerve damage may be permanent.

News & Events

Telehealth & COVID-19

Telehealth Visits are available. Request by calling (650) 239-5303 or  click “Request Appointment” above. We have a secure HIPAA compliant platform that allows me discuss your health matters privately. If you need an in person visit, please know we are using CDC guidelines of distancing patients and disinfecting. Masks are mandatory for all staff and patients. Dr Serrato does not see COVID patients here nor those with any respiratory symptoms. Your safety is of the utmost concern to me.… Continue Reading